Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 212, NWS North Platte, NE

July 10, 2020Cherry County, Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 10, 2020, 9:24 PM MDT for Cherry County, Hooker County, Thomas County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2020, 9:24 PM MDT (03:24 UTC)
Expired
Jul 10, 2020, 10:15 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Cherry County, NE, Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 7:07 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2032 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

631 
WUUS53 KLBF 110324
SVRLBF
NEC031-091-171-110415-
/O.NEW.KLBF.SV.W.0212.200711T0324Z-200711T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1024 PM CDT Fri Jul 10 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Cherry County in north central Nebraska...
  Eastern Hooker County in west central Nebraska...
  Thomas County in north central Nebraska...

* Until 1115 PM CDT/1015 PM MDT/.

* At 1024 PM CDT/924 PM MDT/, severe thunderstorms were located 
  along a line extending from near Brownlee to near Seneca, moving 
  southeast at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mullen, Thedford, Seneca, Highway 83 crossing The Dismal River,
  Norway, Highway 97 crossing the Dismal River, Natwick, Kelso and
  Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 181 and 223.
 Highway 97 between mile markers 45 and 69.
 Highway 83 between mile markers 132 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4224 10054 4180 10026 4175 10027 4174 10101
      4202 10121
TIME...MOT...LOC 0324Z 292DEG 43KT 4223 10064 4207 10092 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

JWS
1 follow-up statement
415 
WWUS53 KLBF 110354
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1054 PM CDT Fri Jul 10 2020

NEC031-110402-
/O.CAN.KLBF.SV.W.0212.000000T0000Z-200711T0415Z/
Cherry NE-
1054 PM CDT Fri Jul 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHERRY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for north central and west central Nebraska.

LAT...LON 4180 10026 4175 10027 4174 10101 4202 10121
      4209 10044
TIME...MOT...LOC 0352Z 292DEG 43KT 4210 10022 4194 10050 

$$

NEC091-171-110415-
/O.CON.KLBF.SV.W.0212.000000T0000Z-200711T0415Z/
Hooker NE-Thomas NE-
1054 PM CDT Fri Jul 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM
CDT/1015 PM MDT/ FOR EASTERN HOOKER AND THOMAS COUNTIES...

At 1052 PM CDT/952 PM MDT/, severe thunderstorms were located along 
a line extending from near Purdum to near Thedford, moving southeast 
at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Thedford, Seneca, Highway 83 crossing The Dismal River, Norway,
Highway 97 crossing the Dismal River, Natwick and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 190 and 223.
 Highway 97 between mile markers 45 and 66.
 Highway 83 between mile markers 132 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4180 10026 4175 10027 4174 10101 4202 10121
      4209 10044
TIME...MOT...LOC 0352Z 292DEG 43KT 4210 10022 4194 10050 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:09 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 6:09 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
709 PM CDT Fri Jul 10 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 417 PM CDT Fri Jul 10 2020

The main forecast challenges over next few days include
thunderstorms (and severe potential) tonight and heat over the
weekend. A vigorous area of low pressure and associated fronts and
dryline, along with a mid-level shortwave, provide the focus for
convection through the night. As of 20z, several rounds of storms
traversed far northern Nebraska, resulting in wind damage and large
hail.

This evening and tonight... A rather complex scenario is unfolding
regarding thunderstorm potential. The lone supercell remaining (as
of 20z) is crossing from Blaine into Custer Counties. Visible
satellite indicates a cumulus field over much of southwest Neb, with
little change in height observed from the office. Cumulus does
appear to be growing more agitated along the dryline in the
panhandle, as well as stemming from the outflow boundary extending
west from the supercell. Short range guidance has been handling
today's event rather poorly with coverage and large discrepancies
still exist for possible initiation along the dryline. The 20z LBF
RAOB shows a midlevel capping inversion with MLCIN around -70 j/kg,
but MLCAPE around 2000 j/kg (and MUCAPE of 4000). Should convection
occur in the western Sandhills as suggested by some CAMS, the storms
should easily become severe per ample instability and more than
enough deep layer shear (50+ kts). Supercell will likely be the mode
of choice for any activity before sundown, with the most favorable
area from the panhandle into southwest Neb. The CAPE has a fat
profile, and telling from previous storms today, forming large hail
has not been an issue. These storms will also have a serious wind
threat, as shown by 1600+ DCAPE and a well mixed layer with 40+ kts
mid-level flow above that. However, further development is
conditional and confidence is somewhat low, depending on cap
strength. Best thinking is isolated storms at most that get carried
east rather quickly with steering current and then along the LLJ
nose if they still exist. More confidence exists with the second
wave of convection, or a potential MCS that rolls through north
central Nebraska after dark. The beginning of that setup is underway
north of the Black Hills, and most guidance suggests it crosses our
forecast area between 02-06z. At that time in north central Neb,
there should be enough instability to support continued severe
weather, although it's difficult to tell the effects from this
morning's activity. Dew points have held in the 60s up north with
the help of easterly surface flow. Shear definitely supports a QLCS
or some other organized form of convection with forecast values
pushing 60 kts. Also cannot rule out a tornado, either ahead of the
main line or with it. Low level shear is maximized in the far north,
but imagine LCL's lower through the evening and helicity to increase
near the cool front and ahead of the LLJ.

Saturday and Saturday night... Surface high pressure settles onto
the northern Plains while isentropic downglide and overall
subsidence resume over Nebraska. This sets up a blue sky day and a
light northerly breeze. Have tempered forecast highs a smidge,
mainly across the north. Very weak CAA is forecast at H85 with the
northerly flow, about 2 to 3C cooler than today. Forecast max temps
range from mid 80s north to lower 90s southwest. With light winds
and continued mostly clear skies, temps should fall to a seasonably
cool upper 50s at night.

.LONG TERM...(Sunday through Friday)
Issued at 417 PM CDT Fri Jul 10 2020

Sunday and beyond... The upper ridge stays parked over the southern
Plains while a low wiggles through the Prairie Provinces, placing
Nebraska in quasi-zonal flow. Temperatures over the next week will
be similar to last week with a couple days of hot weather (highs 90s
Sun, Mon, Thu) and some more moderate with highs in the 80s. After a
primarily dry weekend, precip chances reappear Monday as the next
surface low and associated fronts line up the High Plains. Scattered
storm chances exist nearly every day, but perhaps the best chance of
widespread activity (and possibly severe) comes Tuesday with the
cool front passage.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 708 PM CDT Fri Jul 10 2020

Isolated thunderstorms will continue to impact portions of north
central Nebraska through the evening and overnight hours. Limited
impacts to aviation conditions are expected, however, any
thunderstorm can create erratic and gusty winds as well as
reductions in visibility. Quieter weather returns for Saturday
morning as high pressure begins to build into the region.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Kulik
Hazardous weather outlook, Jul 10, 3:22 PM MDT, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
422 PM CDT Fri Jul 10 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-112130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
422 PM CDT Fri Jul 10 2020 /322 PM MDT Fri Jul 10 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will continue to affect parts of southwest
and central Nebraska through the evening. Any storm will be
capable of producing large hail, damaging winds, and torrential
rainfall.

Additional storms are expected after sunset, primarily across
north central Nebraska. Damaging winds and very heavy rain are the
primary threats.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Near daily thunderstorm chances exist Monday through Thursday,
with the best chance of widespread precipitation coming late
Tuesday. Stay tuned to later forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather and
rainfall reports to the NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 10, 8:06 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
906 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      CODY                    42.94N 101.25W
07/10/2020                   CHERRY             NE   TRAINED SPOTTER

            SPOTTER REPORTS BASEMENT IS FILLING WITH WATER

&&

CCOLE
Local storm report, Jul 10, 8:07 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
907 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             3 SSW CODY              42.90N 101.26W
07/10/2020  E1.00 INCH       CHERRY             NE   TRAINED SPOTTER

&&

CBROWN
Special weather statement, Jul 10, 8:39 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service North Platte NE
939 PM CDT Fri Jul 10 2020

NEZ007-010-110330-
Holt NE-Boyd NE-
939 PM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOLT AND BOYD COUNTIES
UNTIL 1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gross to 8 miles southwest of Naper.
Movement was south at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Spencer, Atkinson, Stuart, Butte, Lynch, Naper, Gross, Bristow,
Dustin, Anoka, Monowi, Scottville, Opportunity, Spencer Dam, Midway,
Dorsey and Anncar.

This includes the following highways...
 Highway 20 between mile markers 275 and 288.
 Highway 281 between mile markers 192 and 223.
 Highway 12 between mile markers 87 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4296 9848 4293 9844 4293 9841 4288 9831
      4260 9831 4252 9924 4300 9925 4300 9850
TIME...MOT...LOC 0238Z 338DEG 27KT 4296 9851 4289 9922

CDC
Local storm report, Jul 10, 9:07 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1007 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND GST     27 WSW VALENTINE        42.72N 101.04W
07/10/2020  M59 MPH          CHERRY             NE   OTHER FEDERAL

            WAKE WIND

&&

CCOLE
Local storm report, Jul 10, 9:12 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1012 PM CDT FRI JUL 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     FLOOD            1 NNE VALENTINE         42.89N 100.54W
07/10/2020                   CHERRY             NE   COCORAHS

            0.82 INCHES OF RAIN IN 30 MINUTES PRODUCED MINOR FLOODING

&&

CCOLE
Special weather statement, Jul 10, 9:21 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
1021 PM CDT Fri Jul 10 2020

NEZ007>010-027>029-110415-
Brown NE-Wheeler NE-Loup NE-Holt NE-Garfield NE-Rock NE-Boyd NE-
1021 PM CDT Fri Jul 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROCK...NORTHEASTERN LOUP...
SOUTHERN BROWN...GARFIELD...HOLT...SOUTHEASTERN BOYD AND NORTHERN
WHEELER COUNTIES UNTIL 1115 PM CDT...

At 1021 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southeast of Lynch to 15 miles
northwest of Rose. Movement was southeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
O'neill, Ainsworth, Burwell, Bassett, O'Neill, Atkinson, Stuart,
Ewing, Long Pine, Chambers, Lynch, Page, Bartlett, Newport, Rose,
Amelia, Calamus Reservoir, Inman, Emmet and Monowi.

This includes the following highways...
 Highway 183 between mile markers 127 and 195.
 Highway 20 between mile markers 241 and 328.
 Highway 281 between mile markers 142 and 207.
 Highway 12 between mile markers 134 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4175 9932 4250 10014 4287 9832 4277 9830
      4193 9830
TIME...MOT...LOC 0321Z 319DEG 27KT 4269 9830 4228 9980

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:53 PM MDTTornado Warning Tornado observedLBFCherry52 min
Jul 10, 6:56 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan49 min
Jul 10, 7:01 PM MDTSevere Thunderstorm WarningLBFSheridan27 min
Jul 10, 7:46 PM MDTSevere Thunderstorm WarningLBFCherry59 min
Jul 10, 8:10 PM MDTFlash Flood WarningLBFCherry3 hr
Jul 10, 8:14 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock61 min
Jul 10, 8:39 PM MDTSpecial Weather StatementLBFBoyd51 min
Jul 10, 8:46 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker, Thomas59 min
Jul 10, 9:09 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas51 min
Jul 10, 9:13 PM MDTAreal Flood AdvisoryLBFBoyd, Brown, Holt, Keya Paha, Rock3 hr
Jul 10, 9:21 PM MDTSpecial Weather StatementLBFBrown, Garfield, Holt, Rock, Wheeler54 min
Jul 10, 9:54 PM MDTSpecial Weather StatementLBFCherry51 min
Jul 10, 10:10 PM MDTSevere Thunderstorm WarningLBFCherry65 min
Jul 10, 10:15 PM MDTSpecial Weather StatementLBFGarfield, Loup, Wheeler45 min
Jul 10, 10:18 PM MDTSpecial Weather StatementLBFLogan, Thomas57 min
Jul 10, 10:44 PM MDTSpecial Weather StatementLBFLincoln46 min
Jul 10, 11:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jul 10, 11:19 PM MDTAreal Flood AdvisoryLBFBrown, Cherry3 hr
Jul 10, 11:39 PM MDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas51 min
Jul 11, 12:02 AM MDTSevere Thunderstorm WarningLBFBlaine, Thomas43 min
Jul 11, 12:30 AM MDTSevere Thunderstorm WarningLBFBlaine, Custer45 min
Jul 11, 1:03 AM MDTSevere Thunderstorm WarningLBFCuster42 min
Jul 11, 1:22 AM MDTSpecial Weather StatementLBFCuster38 min
Jul 11, 1:32 AM MDTSevere Thunderstorm WarningLBFCuster43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.